Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 87, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 4, 1998, 7:08 PM CDT for Grady County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 7:08 PM CDT (00:08 UTC)
- Expired
- Oct 4, 1998, 7:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grady County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 7:13 PM CDT | Hail 1 | Chickasha, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 28.9
The text
As transmitted, in the capitals the NWS used until 2016.
883
WFUS1 KOKC 050009 RRA
TOROKC
OKC051-050035-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE
* TORNADO WARNING FOR...
GRADY COUNTY IN CENTRAL OKLAHOMA
* UNTIL 735 PM CDT
* AT 708 RADAR INDICATED A TORNADO JUST SOUTH OF I-44 9 MILES
SOUTHWEST OF NINNEKAH.
* LOCATIONS IN THE WARNING INCLUDE TABLER...NORGE...NINNEKAH...
MIDDLEBERG...CHICKASHA AND AMBER
IF YOU ARE IN THE PATH OF THIS TORNADO TAKE COVER IMMEDIATELY. THE HEAVY
RAIN TO THE NORTH AND EAST OF THE STORM WILL MAKE IT DIFFICULT OR
IMPOSSIBLE TO SEE THE MOST DANGEROUS PART OF THE STORM FROM
CHICKASHA. THE STORM WAS MOVING NORTHEAST AROUND 35 MILES AN HOUR.
LAT...LON 3502 9808 3493 9800 3491 9795 3496 9784
3511 9775 3518 9788
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:30 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN OCT 4 1998 STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT SUPPLIED BY THE FRONT. WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK. FCSTID = 9 OKC 65 73 55 70 / 80 60 20 0 HBR 60 75 50 73 / 30 20 0 0 SPS 70 80 57 77 / 30 40 0 0 GAG 54 66 44 64 / 0 0 0 0 PNC 60 68 50 68 / 100 40 0 0 DUA 69 78 61 77 / 30 70 40 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 4, 3:18 PM CDT, 3 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 5 NE SHARON OK .75 INCH HAIL
10/04/98 WOODWARD
0307 PM 19 NW CHESTER OK 2.00 INCH HAIL
10/04/98 MAJOR/WOODWARD COUNTY LINE
MCCLURELocal storm report, Oct 4, 4:46 PM CDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 3 S ALINE OK 2.75 INCH HAIL
10/04/98 ALFALFA
0409 PM 3 N CLEO SPRINGS OK 2.75 INCH HAIL
10/04/98 MAJOR
0417 PM ARAPAHO OK .75 INCH HAIL
10/04/98 CUSTER
0400 PM 16 SE WAYNOKA OK 2.50 INCH HAIL
10/04/98 WOODS
0335 PM 1 W CARMEN OK TORNADO
10/04/98 ALFALFA
0336 PM 10 S DACOMA OK TORNADO
10/04/98 WOODS
0343 PM 4 NW CARMEN OK TORNADO
10/04/98 ALFALFA/WOODS COUNTY LINE
MCCLURELocal storm report, Oct 4, 5:43 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM MOUNTAIN PARK OK .88 INCH HAIL
10/04/98 KIOWA
0513 PM 6 NE NASH OK .88 INCH HAIL
10/04/98 GRANT
0520 PM HAWLEY OK .75 INCH HAIL
10/04/98 GRANT
0513 PM 1 N MOUNT SCOTT OK 1.75 INCH HAIL
10/04/98 COMANCHE
0526 PM APACHE OK .88 INCH HAIL
10/04/98 CADDO
0525 PM APACHE OK 1.75 INCH HAIL
10/04/98 CADDO
MCCLURELocal storm report, Oct 4, 5:58 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM WATONGA OK TORNADO
10/04/98 BLAINE TELEVISION REPORTLocal storm report, Oct 4, 6:55 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 9S AND 5E PERRY OK TORNADO
10/04/98 NOBLEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Noble, Payne | 35 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 50 min |
| Oct 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 29 min |
| Oct 4, 7:23 PM CDT | Tornado Warning | OUN | Payne | 52 min |
| Oct 4, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Oct 4, 7:34 PM CDT | Tornado Warning | OUN | McClain | 26 min |
| Oct 4, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| Oct 4, 7:43 PM CDT | Tornado Warning | OUN | Payne | 32 min |
| Oct 4, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Oct 4, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Oct 4, 7:55 PM CDT | Tornado Warning | OUN | Cleveland | 35 min |
| Oct 4, 7:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
| Oct 4, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 46 min |
| Oct 4, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| Oct 4, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 24 min |
| Oct 4, 8:11 PM CDT | Tornado Warning | OUN | Payne | 19 min |
| Oct 4, 8:16 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 4, 8:31 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 29 min |
| Oct 4, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Oct 4, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Oct 4, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 44 min |
| Oct 4, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 34 min |
| Oct 4, 8:57 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Oct 4, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| Oct 4, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Oct 4, 9:13 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 32 min |
| Oct 4, 9:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 47 min |
| Oct 4, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 4, 9:41 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Oct 4, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Oct 4, 10:04 PM CDT | Tornado Warning | OUN | Seminole | 56 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 4, 10:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 14 min |
| Oct 4, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 39 min |
| Oct 4, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 64 min |
| Oct 5, 12:34 AM CDT | Flash Flood Warning | OUN | Noble | 116 min |
| Oct 5, 2:23 AM CDT | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Oct 5, 2:34 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Oct 5, 3:09 AM CDT | Tornado Warning | OUN | Logan, Payne | 36 min |
| Oct 5, 3:38 AM CDT | Tornado Warning | OUN | Logan, Oklahoma | 37 min |
| Oct 5, 3:48 AM CDT | Tornado Warning | OUN | Payne | 27 min |
| Oct 5, 4:04 AM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| Oct 5, 4:15 AM CDT | Tornado Warning | OUN | Payne | 25 min |
| Oct 5, 4:45 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Oct 5, 8:48 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 117 min |
| Oct 5, 9:06 AM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 5, 10:06 AM CDT | Flash Flood Warning | OUN | Garvin | 3 hr |
| Oct 5, 10:25 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| Oct 5, 10:40 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 65 min |
| Oct 5, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.